MAUDE Adverse Event Report: C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9010
Medical Device Problem Codes Deflation Problem (1149); Difficult to Remove (1528)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis/device evaluation: upon receipt of the sample, visual examination was performed which revealed the catheter's shaft was severely kinked.The kink was located approximately 114 mm from the proximal balloon bond.The catheter was returned within the procedural introducer sheath with the balloon inflated.Further inspection revealed focal necking of the outer shaft, distal to the 20 cm geomarker.The severe kink was within the area of focal necking.After decontamination, negative pressure was applied using an indeflator.The balloon deflated completely, but at an extremely slow rate.A lot history review revealed this is the only complaint associated with a deflation issue for this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: returned product analysis confirmed the deflation issue of the lutonix dcb.The severe kink was within the area of focal necking on the outer shaft, distal to the 20 cm geomarker.When negative pressure was applied to remove the dilute contrast fluid, the rate of deflation was extremely slow.The hcp reportedly applied negative pressure several times, but the inflation solution was not completely removed from the balloon.The hcp allegedly began to retract the lutonix dcb from the access circuit, without completely deflating the balloon.The sequence of events related to the kinking/focal necking and subsequent retraction difficulty is unknown.The use environment, the preparation of the dcb for introduction into the patient, as well as the technique used to retract the lutonix dcb from the target lesion and/or the patient may have caused or contributed to the deflation issue and the associated retraction difficulty following treatment.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter allegedly would not deflate, after treatment of the av circuit outflow tract in the cephalic vein.The health care professional (hcp) gained patient access in the antecubital space through the cephalic vein with a cordis 10 french introducer sheath over a boston amplatz guidewire.The hcp reportedly predilated the target lesion with a 12 mm x 40 mm mustang balloon.Allegedly, the lutonix dcb was prepared in the normal fashion and the balloon protector was removed without issues.The hcp advanced the lutonix dcb, under negative pressure, to the target lesion successfully.The lutonix dcb was allegedly inflated to 9 atmospheres (atms), with a 75% saline/25% contrast solution, once for two minutes.Once the treatment was completed, the balloon would not deflate.The hcp reportedly applied negative pressure several times, but the inflation solution was not completely removed from the balloon.The hcp allegedly began to retract the lutonix dcb from the access circuit, without completely deflating the balloon.The hcp had difficulty retracting the balloon portion of the lutonix dcb into the cordis introducer sheath.Reportedly, the lutonix dcb and the introducer sheath were removed through a venotomy.Patient access was retained via the guidewire and the hcp allegedly made an additional treatment with another device to complete the procedure.Reportedly, the access site and venotomy were closed with purse string sutures.The lutonix dcb was returned for evaluation.No further adverse patient outcomes were reported.

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
MDR Report Key6979542
Report Number3006513822-2017-00208
Device Sequence Number18857445
Product Code PRC
UDI-Device Identifier00801741135545
UDI-Public(01)00801741135545
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P170003
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/16/2019
Device Model Number9010
Device Catalogue NumberLX35751240V
Device Lot NumberGFBS2140
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/09/2017
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date10/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age46 YR
Patient Weight110